Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 30, NWS Houston/Galveston, TX

June 14, 2012Houston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 14, 2012, 2:01 AM CDT for Houston County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2012, 2:01 AM CDT (07:01 UTC)
Expired
Jun 14, 2012, 5:00 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Houston County, TX

The radar

The Ft Hood radar (KGRK), 188 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 7.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WGUS54 KHGX 140701
FFWHGX
TXC225-141000-
/O.NEW.KHGX.FF.W.0030.120614T0701Z-120614T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
201 AM CDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 500 AM CDT

* AT 153 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY. RADAR ESTIMATES OF BETWEEN 3 TO 4 INCHES HAVE 
  FALLEN IN THE AREA.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF 
  NORTHWESTERN HOUSTON COUNTY BETWEEN LATEXO AND HOUSTON COUNTY 
  LAKE.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. 
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.  DO NOT STAY IN 
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. 

&&

LAT...LON 3130 9548 3124 9561 3144 9566 3146 9550

$$
04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 9:58 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 13, 9:58 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
958 PM CDT WED JUN 13 2012

.DISCUSSION...
SHORTWAVE/VORT NEAR THE ARKLATEX IS FCST TO DIP SEWD INTO LA
TONIGHT AND THURS. CONVECTION THAT PRODUCED THE LARGE HAIL IN THE
DALLAS AREA SEEMS TO BE ON A DOWNWARD TREND...BUT THOSE IN E TX
(JUST E OF THE LFK AREA) SEEM TO BE FLARING UP. ALSO SEEING SOME
STREAMER WAA SHRA OFF THE GLS COASTLINE. LATEST NAM12 SEEMS TO
HAVE INITIALIZED FAIRLY WELL AND WILL ADD SOME SLIGHTLY HIGHER
POPS ACROSS ERN PARTS OF THE CWA TONIGHT AND IN THE MORNING. STILL
HAVE PLENTY OF AVAILABLE MOISTURE...CONVECTIVE TEMPS IN THE LOWER
90S AND STEEPER LAPSE RATES IN THE ERN PARTS OF THE CWA. AS HAS
BEEN THE TREND THE PAST FEW DAYS...ISOLATED STRONG TO SEVERE
CELLS WILL BE A POSSIBILITY ESP THE LATE AFTN VARIETY.

MADE THE FEW TWEAKS ABOVE AND ALSO NUDGED LOWS UP A TOUCH WITH
DEWPOINTS ALREADY BACK IN THE LOW/MID 70S WITH ONSHORE WINDS.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  92  75  93  74 /  20  10  10  10  10
HOUSTON (IAH)              76  91  76  92  75 /  20  30  10  20  10
GALVESTON (GLS)            80  88  81  89  80 /  30  30  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jun 13, 10:11 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1011 PM CDT WED JUN 13 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-150315-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1011 PM CDT WED JUN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

AN UPPER LEVEL DISTURBANCE IN THE ARKLATEX AREA WILL BE MOVING
SOUTHEAST AND INTO LOUISIANA TONIGHT. SCATTERED STORMS CONTINUE
TO DEVELOP IN EXTREME EAST TEXAS AND SOME OF THESE STORMS MAY EDGE
INTO EASTERN PARTS OF SOUTHEAST TEXAS OVERNIGHT. A FEW CELLS COULD
PULSE UP TO STRONG LEVELS AND PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED STORMS ARE AGAIN POSSIBLE ON THURSDAY...ESPECIALLY EAST
OF INTERSTATE 45 WHERE MORE INSTABILITY WILL EXIST. ISOLATED
STRONG TO SEVERE CELLS WILL BE A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 14, 12:25 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1225 AM CDT THU JUN 14 2012

TXZ163-164-140615-
TRINITY TX-HOUSTON TX-
1225 AM CDT THU JUN 14 2012

...SPECIAL WEATHER STATEMENT...

AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR CROCKETT...MOVING EAST AT 5
MPH.

WIND GUSTS UP TO 30 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...LOVELADY...AND LATEXO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3104 9526 3121 9564 3139 9564 3140 9525
TIME...MOT...LOC 0525Z 277DEG 5KT 3129 9554

40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:01 PM CDTSpecial Weather StatementHGXPolk44 min
Jun 14, 12:25 AM CDTSpecial Weather StatementHGXHouston50 min
Jun 14, 12:53 AM CDTSevere Thunderstorm WarningHGXHouston22 min
Jun 14, 1:26 AM CDTAreal Flood AdvisoryHGXHouston3 hr
Jun 14, 1:30 AM CDTSevere Thunderstorm WarningHGXHouston, Trinity45 min
Jun 14, 2:26 AM CDTSpecial Weather StatementHGXHouston49 min
Jun 14, 2:46 AM CDTFlash Flood WarningHGXHouston3 hr
Jun 14, 2:55 AM CDTSpecial Weather StatementHGXPolk50 min
Jun 14, 3:18 AM CDTSpecial Weather StatementHGXHouston42 min
Jun 14, 3:43 AM CDTSevere Thunderstorm WarningHGXHouston62 min
Jun 14, 4:09 AM CDTFlash Flood WarningHGXHouston3 hr
Jun 14, 4:09 AM CDTFlash Flood WarningHGXHouston3 hr
Jun 14, 4:28 AM CDTSevere Thunderstorm WarningHGXHouston, Trinity, Walker32 min
Jun 14, 5:00 AM CDTSevere Thunderstorm WarningHGXHouston, Trinity, Walker24 min
Jun 14, 4:42 PM CDTSpecial Weather StatementHGXHarris48 min

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.